Arkansas, 2017

Damaging Winds and Strong Wind in Arkansas, April 10, 2017

April 10, 2017 · NWS LZK · 4 events in 3 counties and zones

Severe thunderstorms moved through parts of southern Arkansas with strong winds that knocked some trees down and did some damage on April 10, 2017.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms moved through parts of southern Arkansas with strong winds that knocked some trees down and did some damage on April 10, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 10, 5:30 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 10, 5:30 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
630 PM CDT Mon Apr 10 2017

.Aviation...

An upper system and cold front will move through AR this evening and
overnight. An area of showers and thunderstorms will will slowly
move across the state, and affect mainly central and southern Taf
sites, while less over the north. VFR flight conditions with
ceilings will be seen, with MVFR ceilings with the showers and
thunderstorms. Winds ahead of the front will be south to southwest
at 5 to 15 mph, then switch to west to northwest behind the cold
front and be 5 to 15 mph with some gusts. Most of the rain will move
east overnight, but additional convection will be possible on
Tuesday. (59)

&&

.Prev Discussion.../ Issued 251 PM CDT Mon Apr 10 2017/

.Short Term....Tonight through Wednesday...
Slow moving frontal boundary will result in relatively high POPs
across the forecast area tonight and tomorrow. Upper level flow
will remain primarily from the SW, which will limit the rate of
frontal advancement. By tomorrow night the front should push
through most of the area, dropping rain chances substantially.

Main concern tonight is the potential for severe weather. Agree
with SPC outlook on area of concern. At the moment I am thinking
this will be more of a low grade severe weather event, mainly
across the southern portions of the area.

With the slow moving frontal boundary, I have upped QPF values a
bit from this morning. I would not rule out the potential for
heavy rain and flooding if some of the stronger storms train over
the same areas, although I would not expect this to be a
widespread problem tonight.

&&

.Long Term...Wednesday Night Through Sunday...
Looks like a rather unsettled weather pattern throughout the
extended as a couple of upper level shortwaves and a weak cold
front impact the state. The exact timing, strength, track of these
disturbances is uncertain per latest model output. Subtle changes
to forecast track, strength and timing of these systems will have
significant impacts on when, where, and how much rainfall takes
place. The first weak shortwave begins to impact the western
portions of the CWA as early as Thursday and could linger through
Friday with scattered and unorganized convection. That system
should move east of the area late Friday with perhaps a break in
the rain chances Fri night and Sat before the next shortwave and
weak cold front come into play Sunday and Monday. This setup looks
to be more promising for widespread showers and storms and
potentially greater overall rainfall totals. As with any system
this time of year, there could be a few strong storms, but
widespread or significant severe weather looks unlikely at this
time.

Despite the cold front entering the state Sunday, temps will remain
fairly persistent through the extended periods running just slightly
above normal. Highs generally in the upper 70s to mid 80s with lows
in the 50s to lower 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     55  69  50  75 /  60  40  10  10
Camden AR         62  71  57  78 /  80  80  30  20
Harrison AR       46  69  46  73 /  30  10   0  10
Hot Springs AR    59  68  54  76 /  80  70  20  20
Little Rock   AR  60  69  55  76 /  70  80  20  10
Monticello AR     62  72  58  78 /  50  70  40  20
Mount Ida AR      55  68  52  75 /  70  60  10  20
Mountain Home AR  49  70  46  75 /  40  10   0  10
Newport AR        57  68  51  75 /  70  50  10  10
Pine Bluff AR     61  70  56  77 /  70  80  30  10
Russellville AR   56  68  51  75 /  70  40  10  10
Searcy AR         57  67  50  75 /  70  60  20  10
Stuttgart AR      61  69  56  76 /  70  80  30  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...53 / Long Term...32
Hazardous weather outlook, Apr 10, 3:30 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
430 PM CDT Mon Apr 10 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
430 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms will be possible this evening and into
tonight, as an upper level system and cold front gradually move
through Arkansas. While the overall threat for severe weather will
remain fairly limited, a few strong to severe thunderstorms may be
seen. The best chances of seeing strong storms will be over the
southwest part of the state. The main threats will be large hail and
damaging winds. The threat of any tornadoes is very low.

Also, some locally heavy rainfall may be seen mainly over central
and southern sections of the state. Rainfall amounts could approach
1 to 2 inches in spots with an isolated and localized flash flood
threat possible as the cold front slowly pushes through.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will remain in the forecast for Tuesday as the cold
front stalls over the state. There may remain some potential for an
isolated strong to severe thunderstorm...but the overall severe
weather threat will remain low.

Chances for thunderstorms will decrease for the rest of the
week...though an afternoon thunderstorm or two may still develop
each day. The threat for any severe weather will remain isolated.

.Spotter Information Statement...

Spotter activation is not anticipated at this time due to the
limited and isolated nature of the severe storm threat.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/62/59

In the hours before

Special weather statement, Apr 10, 4:54 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
554 PM CDT MON APR 10 2017

ARZ041-052-053-102345-
Pike AR-Clark AR-Montgomery AR-
554 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK...PIKE AND
SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 645 PM CDT...

At 552 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Corinth, or near Murfreesboro, moving northeast
at 55 mph.

Small hail to half inch and winds in excess of 40 mph will be
possible with these storms. Very heavy rain will also be seen with
dangerous lightning. Localized flood of low lying areas and ponding
of water on roadways will be seen.

Locations impacted include...
Murfreesboro...                   Glenwood...
Amity...                          Daisy...
Narrows Dam...                    Halfway...
Daisy State Park...               Crater Of Diamonds State Park...
Delight...                        Antoine...
Billstown...                      Alpine...
Bear Creek Public Use Area...     Salem in Pike County...
Welsh...                          Shawmut...
Rosboro...                        Lodi...
Pike City...                      Nathan...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3442 9356 3415 9319 3395 9354 3397 9364
      3398 9365 3398 9368 3400 9373 3401 9383
      3418 9382 3419 9390 3420 9391
TIME...MOT...LOC 2252Z 240DEG 49KT 3405 9378

59
Special weather statement, Apr 10, 5:41 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
641 PM CDT MON APR 10 2017

ARZ034-046-047-056-057-065-110030-
Monroe AR-Desha AR-Arkansas AR-Prairie AR-Woodruff AR-Jefferson AR-
641 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODRUFF...EASTERN
PRAIRIE...NORTHEASTERN DESHA...MONROE...SOUTHEASTERN JEFFERSON AND
ARKANSAS COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Des Arc to 9 miles northwest of Brinkley
to near Fredonia. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Stuttgart...                      Brinkley...
Des Arc...                        Clarendon...
De Valls Bluff...                 White River National Wildlife R...
Gillett...                        Holly Grove...
Fredonia...                       Almyra...
St. Charles...                    Ulm...
Roe...                            Hunter...
Alfrey...                         Allendale...
Dobbs Landing...                  Peppers Landing...
Palmer...                         Hallsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 9089 3411 9157 3507 9154 3509 9104
      3501 9104 3500 9114 3492 9115 3491 9111
      3487 9110 3474 9110 3473 9105 3447 9105
      3447 9100 3434 9100 3433 9106 3422 9106
      3412 9111 3410 9088
TIME...MOT...LOC 2341Z 263DEG 22KT 3499 9146 3497 9132 3486 9133

57
Special weather statement, Apr 10, 5:42 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
642 PM CDT MON APR 10 2017

ARZ052>054-110030-
Hot Spring AR-Pike AR-Clark AR-
642 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...PIKE...SOUTHWESTERN HOT
SPRING AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Crater Of Diamonds State Park, or near
Murfreesboro, moving northeast at 40 mph.

Small hail from pea size to half inch and winds in excess of 40 mph
will be possible with these storms. Very heavy rain will also be
seen with dangerous lightning. Localized flood of low lying areas
and ponding of water on roadways will be seen.

Locations impacted include...
Arkadelphia...                    Murfreesboro...
Gurdon...                         Amity...
Caddo Valley...                   Okolona...
Beirne...                         Gum Springs in Clark County...
Halfway...                        Crater Of Diamonds State Park...
Narrows Dam...                    Richwoods...
Delight...                        Antoine...
Billstown...                      Alpine...
Curtis...                         Point Cedar...
Nathan...                         Pisgah...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 9382 3434 9343 3434 9341 3437 9337
      3409 9289 3383 9322 3385 9330 3389 9330
      3396 9337 3396 9348 3394 9352 3400 9373
      3401 9383
TIME...MOT...LOC 2341Z 239DEG 35KT 3403 9358

59
Special weather statement, Apr 10, 5:46 PM CST, 1 hour 41 minutes before
Special Weather Statement...Corrected
National Weather Service Little Rock AR
646 PM CDT MON APR 10 2017

ARZ034-046-047-056-057-065-110030-
Monroe AR-Prairie AR-Woodruff AR-
646 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODRUFF...EASTERN
PRAIRIE...NORTHERN MONROE COUNTIES...UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Des Arc to 9 miles northwest of Brinkley
to near Fredonia. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Stuttgart...                      Brinkley...
Des Arc...                        Clarendon...
De Valls Bluff...                 White River National Wildlife R...
Gillett...                        Holly Grove...
Fredonia...                       Almyra...
St. Charles...                    Ulm...
Roe...                            Hunter...
Alfrey...                         Allendale...
Dobbs Landing...                  Peppers Landing...
Palmer...                         Hallsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 9115 3492 9115 3491 9111 3487 9111
      3487 9110 3479 9111 3472 9155 3507 9154
      3509 9104 3501 9104
TIME...MOT...LOC 2343Z 263DEG 22KT 3499 9144 3497 9130 3486 9131

57

Corrected counties and polygon
Special weather statement, Apr 10, 6:27 PM CST, 1 hour before
Special Weather Statement
National Weather Service Little Rock AR
727 PM CDT MON APR 10 2017

ARZ052>054-062-066-110115-
Hot Spring AR-Pike AR-Clark AR-Dallas AR-Ouachita AR-
727 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHEASTERN PIKE...
WESTERN CALHOUN...WESTERN DALLAS...NORTHWESTERN OUACHITA AND SOUTHERN
HOT SPRING COUNTIES UNTIL 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over Beirne, or 12 miles northeast of Prescott, moving
east at 40 mph.

Small hail from pea to half inch and winds in excess of 40 mph will
be possible with these storms. Very heavy rain will also be seen
with dangerous lightning. Localized flood of low lying areas and
ponding of water on roadways will be seen.

Locations impacted include...
Camden...                         Arkadelphia...
Gurdon...                         Sparkman...
Chidester...                      Okolona...
Whelen Springs...                 Beirne...
Gum Springs in Clark County...    Poison Springs State Park...
White Oak Lake State Park...      Richwoods...
Amy...                            Curtis...
Ouachita...                       Reader...
Vaden...                          Warner...
Lester...                         Dalark...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 9310 3381 9314 3380 9319 3383 9322
      3384 9327 3386 9330 3389 9330 3396 9337
      3395 9341 3400 9347 3423 9290 3355 9277
      3352 9311
TIME...MOT...LOC 0026Z 265DEG 36KT 3392 9322

59
Special weather statement, Apr 10, 7:07 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
807 PM CDT MON APR 10 2017

ARZ053>055-062-063-066-067-110145-
Hot Spring AR-Grant AR-Cleveland AR-Calhoun AR-Clark AR-Dallas AR-
Ouachita AR-
807 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...
SOUTHEASTERN CLARK...SOUTHWESTERN GRANT...NORTHERN CALHOUN...
DALLAS...OUACHITA AND SOUTHEASTERN HOT SPRING COUNTIES UNTIL 845 PM
CDT...

At 807 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Arkadelphia to near Sparkman to
near Poison Springs State Park. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Camden...                         Sheridan...
Fordyce...                        Bearden...
Leola...                          Sparkman...
Thornton...                       Carthage...
Chidester...                      Jenkins Ferry State Park...
Dogwood...                        Poison Springs State Park...
Harlow...                         Highland Industrial Park...
Thiel...                          White Oak Lake State Park...
East Camden...                    Amy...
Ain...                            Lono...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 9311 3383 9303 3419 9300 3432 9235
      3399 9231 3358 9238 3352 9311
TIME...MOT...LOC 0107Z 249DEG 34KT 3415 9291 3387 9286 3361 9304

Brown

The radar

The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
April 10, 7:27 PM CST
Where
Dallas County, 2.21 mi NW of Ramsey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -92.630

Trees were downed.

Thunderstorm Wind, Ouachita

When
April 10, 7:30 PM CST
Where
Ouachita County, Bearden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.730, -92.620

Windows were blown out of a house by the winds.

Thunderstorm Wind, Dallas

When
April 10, 7:40 PM CST
Where
Dallas County, 1.5 mi NNE of North Fordyce
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -92.470

Local law enforcement reported several trees down along Highway 229.

Strong Wind, Lonoke

When
April 10, 8:00 PM CST
Where
Lonoke forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Law enforcement reported several trees down in the Ward area due to non-thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692502, 692503, 692506, 692513.